Cefepime-associated thrombocytopenia in a critically ill patient
- 524 Downloads
Case: Cefepime-induced thrombocytopenia is a rare adverse event (incidence <1.0%), based on data from clinical trials. However, there is limited post-marketing surveillance documentation on thrombocytopenia associated with cefepime. We describe a 45-year-old male who was admitted to the intensive care unit after allegedly being hit by a large metal bar in the right upper chest and shoulder. Rhabdomyolysis secondary to the trauma, pneumothorax, acute renal failure, and nosocomial sepsis were subsequently diagnosed. Four days after intravenous cefepime initiation, the patient developed thrombocytopenia with platelet count dropping from 102 × 103/μL to 15 × 103/μL. Cefepime was discontinued and the platelet count normalized to 140 × 103/μL after 6 days. Use of the Naranjo adverse drug reaction probability scale indicated a possible relationship between the patient’s thrombocytopenia and cefepime therapy. Conclusion: Although cefepime-induced thrombocytopenia is rare, clinicians should be alert to this potential adverse effect among critically ill patients.
KeywordsAdverse drug reaction Cefepime Clinical pharmacy Intensive care unit Thrombocytopenia
Conflict of interest
The authors have no conflicts of interest in connection with this paper.
- 2.Bristol-Myers Squibb Company. Product information: MAXIPIME® IV, IM injection, cefepime HCl IV, IM injection. Princeton: Bristol-Myers Squibb Company. http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/050679s032lbl.pdf (2009). Accessed 18 Jan 2011.
- 3.Whitby DH, Johns TE. Drug-induced hematologic disorders. In: DiPiro JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM, editors. Pharmacotherapy. A pathophysiologic approach. 7th ed. New York: McGraw-Hill Companies, Inc.; 2008. pp. 1701–1714. (ISBN 978-0-07-147899-1).Google Scholar